How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B Young Your Own Question
Dr. B Young
Dr. B Young, Pharmacist
Category: Pharmacy
Satisfied Customers: 13
Experience:  Doctor of Pharmacy
66235745
Type Your Pharmacy Question Here...
Dr. B Young is online now
A new question is answered every 9 seconds
Pharmacy

What happens if you take two Claritin 24 hour tablets?

My son took two Claritin... Show More

My son took two Claritin 24 hour tablets. He is 16ys old and weighs about 169 pounds. Should I take him to the emergency room? How concerned should I be?

Submitted: 4 years ago.
Category: Pharmacy
Show Less
Ask Your Own Pharmacy Question
Dr. Phil, MD, Medical Doctor
Satisfied Customers: 52490
Experience: Medical Doctor Trained in Pharmacology
replied 4 years ago.

Hello. I would like to help you find an answer. Is he having any symptoms? If not, he will likely be fine. I don't anticipate any problems from this. If you have a follow up questions, please ask.

Dr. B Young, Pharmacist
Satisfied Customers: 13
Experience: Doctor of Pharmacy
replied 4 years ago.

Depending on the exact product he took, there is probably little concern. If it is regular Claritin 24 hour (loratadine 10 mg) then there is no concern at all. A onetime doubling of the dose will result in excessive tiredness and lethargy. He may also experience dry mouth, constipation, trouble urinating, and dry eyes. In this case he should just lie down for a nap or for the evening and see how he feels in the morning. When the tiredness wears off, he's good to go.

Alternatively, if he took Claritin D 24 hours (loratadine 10 mg with pseudoehpederine 240 mg) then there is more concern. The pseudoephederine will increase his blood pressure and heart rate. In this case, if he experiences chest pain, trouble breathing, or a severe headache you should call your 24-hour nurse line. He may need to be seen at urgent care. These side effects are unlikely, however, in an otherwise healthy 16-year-old boy.

If he has other chronic conditions let me know. They may factor in.

Related Pharmacy Questions